Purchase this article with an account.
M.A. Apushkin, G.A. Fishman, S. Grover; Rebound of Cystoid Macular Edema With Continued Use of Acetazolamide in Patients With Retinitis Pigmentosa . Invest. Ophthalmol. Vis. Sci. 2005;46(13):525.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: To demonstrate the occurrence of a rebound effect with the use of acetazolamide for the treatment of cystoid macular edema (CME) in patients with retinitis pigmentosa (RP). Methods: Seven patients (ages 17 to 47 years) with RP and cystic–appearing macular lesions demonstrated by fluorescein angiography (FA) and/or optical coherence tomography (OCT) were treated with acetazolamide, 500 mg daily, for at least 4 weeks and were examined at least three times within a period of 8–12 weeks. Best–corrected visual acuity, slit–lamp biomicroscopy of the anterior segment, fundus examination and OCT testing were performed on all patients prior to treatment and subsequently at each follow–up visit. Measurement of the foveal thickness and observations of any changes in the extent of cystic–appearing spaces by OCT imaging at each visit were compared. Results: All patients (100%) treated with acetazolamide for a period of 4–6 weeks showed an initial improvement of their macular edema demonstrated by OCT imaging. However, extended use of acetazolamide, for at least 8–12 weeks, resulted in a recurrence of CME in six out of the seven patients (86%). One of the six continued to worsen even after discontinuing acetazolamide. Our study also documented that three out of the seven patients (43%) with macular edema did not show leakage of fluorescein dye on angiographic testing but did show cystic–appearing spaces on OCT testing. Conclusions: Results from our study suggest that a rebound of macular edema with the continued use of acetazolamide observed by OCT imaging may occur more frequently than previously appreciated. OCT imaging is more sensitive compared to fluorescein angiography for the detection and monitoring of cystoid macular edema during treatment with acetazolamide in patients with retinitis pigmentosa.
This PDF is available to Subscribers Only